This essay will focus on the assessment and treatment of a patient on an acute medical unit. The first part will discuss the clinical presentation on admission to accident and emergency. The second part, will describe the pathophysiology relevant to Liver. Following this, the essay will review the mechanism behind drug induced hepatotoxicity. Thirdly, I will provide detailed Pharmacodynamics and Pharmacokinetics of Cefelaxin. Next, there will be an illustration of the intervention used for the treatment.
There will be a reflection of improvement through target setting. There will be a review of the outcome on the patients treatment. Finally, there will be a use critical reasoning to evaluate the overall experience of patient presenting with Hepatitis with unknown origin. Case Presentation Mrs M, is a 90 year-old- female who presented to Accident and emergency (A&E) with four days of feeling unwell, fatigue, reduced appetite and vomiting. She denies any fever, diarrhoea, and abdominal pain. She was treated with oral Cefalaxin.
Don’t waste your time!
Order your assignment!
Neighbours were concerned with increased unwell after visit to the GP so they called the ambulance. Her past medical history include ypothyroidism and Osteoporosis for which is taken thyroxine 125mcg/day in the past 1 8years and folic acid 5mg/day. Mrs M takes paracetamol but denies taking more than 4g every daily. She states lg ??ice-three daily. Mrs M lives alone with carers three times daily, she is mobile with frame and continent of urine and faeces. She denied ever smoking and drinking. There is no family history recorded.
There is no known allergy for this patient. The nausea and vomiting continued in the ambulance and on arrival to A&E. On blood pressure 1 30/79 temperature 37C, respiratory rate 23, saturation 95%, heart ate of 1 20, Blood Glucose 4. 7 and Electro cardiogram showed Right bundle branch block. Mrs M, was alert and oriented GCS 15/15 vital signs was recorded and she was found to be tachycardic along with increased respiratory rate. There was Epigastric tenderness noted on observation but no Masses or Organomegaly.
Laboratory and Diagnostics On admission the laboratory result showed an increase in the Alanine Triansaminase (AL T) 892, Bilirubin (total) (BILI) 25, alkaline phospatase (ALP) 46 and aspartate traminase 267. Mehta and Pinsky (2014) research studies hows that patients with drug induced liver injury have elevated an AST and ALT level which steadily increases to the low thousand ranges within 7-14days. The marker to show synthetic function of the liver such as albumin,thyroid function and prothrombin time all came back within normal range.
In addition, the test for acute viral test were conducted this includes Hepatitis A IGM AB, Hep B Surface AG, Hep B Core (IGM), Hep C AB and it was all Negative. The ultrasound of the abdomen showed the liver appeared grossly to be normal size, shape and echotexture with no focal lesions dentified. There appeared to be cholestasis which could be the definite cause for deranged LETS identified. Also, there was splenomegaly. The pancreatic head and body have normal sonographic appearances, although the tail was obscure by bowel gas.
The right kidney is of normal size, shape and echotexture. The left renal pelvis is mildly prominent, the significance of which is uncertain. However, there is no previous imaging for comparison. The patient was diagnosed with acute hepatotoxicity with query cause as cephalaxin toxicity. Cephalaxin potentially cause drug induced liver injury. Mehta and Pinsky (2014) states 900 drugs, toxins and herbs have been reported to cause liver injury, and drugs account for 20-40% of all instances of fulminant hepatic failure.
Approximately 75% of idiosyncratic drug reaction results in Liver transplant or death (Mehta and Pinsky, 2014). However, other critic states it is rarely known, that inflammation and degenerative changes in the Liver occur as a result of a chemical. The severity of illness in acute hepatotoxicity ranges from asymptomatic in apparent disease to fulminant and potentially fatal liver failure. Some patients are relatively asymptomatic ith abnormalities noted only by laboratory studies (Kwok, McPhee and Hammer, 2014).
In physiology, the liver is located in the abdominal cavity and receives portal blood from the stomach, small and large intestine, pancreas and spleen (constanzo, 2014). This organ receives absorbed nutrients and detoxifies absorbed substances that may be harmful such as drugs and toxins (constanzo, 2014). As a result of its particular metabolism and relationships to the gastrointestinal tract the liver is an important target of toxicity of drugs, xenobiotics and oxidative stress (Jaeschke, Gores, Cederbaum, Hinson, Pessayre and Lamaster, 2001).
The pathophysiologic mechanism of hepatotoxicity is still being explored and this includes both hepatocellular and extra cellular mechanism (Mehta and Pinsky, 2014). However, one of the mechanisms that could have caused the patient’s diagnosis is related to the bile duct injury. According to Nazer (2014) Bile is highly complex water based medium containing inorganic ions and many classes of organic amphiphiles. Its formation is a necessary function of the liver, and its failure to form bile formation is a pathophysiologic process eferred to as cholestasis (Jaeschke, Gores, Cederbaum, Hinson, Pessayre and Lamaster, 2001).
Physiologic process in acute cholestasis is proposed to be a disruption of the secretion of micelles of bile salts mixed with other solids. As a result, there is an alteration of bile canalicular microvili, canalicular dilatation whidening of the pericanalicular ectolasm, enlargement of the Golgi zone, with increase in endoplasmic reticulum. In addition, Mehta and Pinsky (2014) describe bile duct injury as the process, where toxic metabolites excreted in bile causes injury to the bile duct epithelium.